Hail, Webster
- When
- May 8, 6:57 PM CST
- Where
- Webster County, Dixon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.520, -87.700
Early in the evening, a small cluster of severe thunderstorms developed over northwest Kentucky. This cluster propagated south-southeast across the Pennyrile region of west Kentucky, producing several reports of large hail, isolated tree damage, and a report of street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Early in the evening, a small cluster of severe thunderstorms developed over northwest Kentucky. This cluster propagated south-southeast across the Pennyrile region of west Kentucky, producing several reports of large hail, isolated tree damage, and a report of street flooding. Later in the evening, a line of severe thunderstorms moved east across the Mississippi River into the Purchase area. These storms initiated along a frontal boundary over western Missouri late in the afternoon and gradually evolved into a line that moved eastward across southern Missouri and eventually crossed the Mississippi River. Given adequate westerly wind flow through a deep layer, the storms organized into a squall line with considerable damaging wind. Widespread damaging winds occurred, mostly to the west of Paducah. As the thunderstorm gust front moved well out ahead of the storms, the line of storms weakened rather quickly over far west Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 5:40 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 640 PM CDT Mon May 8 2023 .MESOSCALE DISCUSSION... Issued at 639 PM CDT Mon May 8 2023 Evidence of lingering subsidence continues to be evident across the forecast area early this evening. The cumulus field has become quite anemic, and isolated showers that have developed in Webster County, KY, and over Gallatin County, IL, have struggled to develop mature updrafts. Convection has developed over central/southern Missouri. Latest WoFS guidance shows some of this activity reaching our southeast MO counties in a weakening mode around 00-01z, with additional isolated or scattered activity across southern IL or far west KY. At this time, some marginally severe hail or perhaps a severe wind gust appears to be the main hazards over the next few hours before surface-based instability completely diminishes. && .UPDATE... Issued at 639 PM CDT Mon May 8 2023 Updated Aviation discussion for the 00z TAF issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 230 PM CDT Mon May 8 2023 Tonight...Ongoing convection this evening will gradually wane in coverage by late tonight as instability wanes and a surface cold front approaches. The entire forecast area should be dry by 09z Tuesday. Low temperatures tonight will fall into the upper 50s to lower 60s under lingering debris clouds. Winds will become northeast behind the front early Tuesday morning. Tuesday and Tuesday night...The frontal boundary will be just south of the forecast area on Tuesday. This may trigger an isolated shower or thundershower Tuesday afternoon across the Ozark Foothills or Bootheel region of southeast Missouri. Less humid air will filter into the region behind the front, with dew point values falling into the 50s. High temperatures Tuesday will still be warm, reaching the upper 70s to lower 80s. Tuesday night will be pleasant and cool, with low temperatures falling into the lower to middle 50s. Wednesday and Wednesday night...Wednesday will be a near repeat of Tuesday, with a small afternoon shower or thundershower chance across the Ozark Foothills. High temperatures will again reach the upper 70s to lower 80s. Dry low humidity air will continue to filter into the region, with forecast dew point values Wednesday in the lower to middle 50s. Low temperatures Wednesday night will dip into the upper 50s to lower 60s. .LONG TERM...(Thursday through Monday) Issued at 230 PM CDT Mon May 8 2023 For the extended portion of the forecast, a warm and unsettled weather pattern looks to return to the region. The aforementioned warm front stalled to our south will lift northward as a warm front Thursday. This will bring a return of warm and muggy conditions, with high temperatures in the lower to middle 80s and low temperatures in the lower to middle 60s each night. A daily chance of diurnally-driven convection is forecast each day. Convection looks to mainly scattered at most in coverage each day, so no day looks to be a complete washout. The lack of strong dynamics will preclude an organized severe risk at this time, though plentiful amount of lightning and locally heavy rain will be a risk each afternoon. && .AVIATION... Issued at 639 PM CDT Mon May 8 2023 For the 00z TAFs, opted to dial back convective impacts for this evening based on radar trends and latest model guidance. Have maintained a few hours of VCTS or VCSH at CGI, PAH, and OWB through 04-06z. Winds will become NW and eventually NE overnight into Tuesday morning behind the passaged of a cold front. A few hours of MVFR cigs appear likely in the 10-16z period before improvement in the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && MESOSCALE...DWS UPDATE...DWS SHORT TERM...DWS LONG TERM...DWS AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 243 PM CDT Mon May 8 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 243 PM CDT Mon May 8 2023 /343 PM EDT Mon May 8 2023/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms will develop late this afternoon into this evening. Some of the storms could be strong to severe, capable of producing very large hail, damaging winds, and possibly a tornado. The activity will progress southward through the evening, and should be largely south of the Missouri-Arkansas and Kentucky-Tennessee state lines by early Tuesday morning. Thunderstorms will also produce lightning and torrential rain, which may result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily thunderstorms are forecast Thursday through the weekend, with best chances each afternoon and evening, during the peak heating hours. Locally heavy rain and lightning will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, particularly from late this afternoon into the evening. DWS
Special Weather Statement
National Weather Service Paducah KY
659 PM CDT Mon May 8 2023
ILZ087-INZ085-KYZ014-015-018-090030-
Gallatin IL-Posey IN-Henderson KY-Webster KY-Union KY-
659 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of east central
Gallatin, south central Posey, southwestern Henderson, Union and
northeastern Webster Counties through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckinridge Center, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Corydon around 715 PM CDT.
Other locations in the path of this storm include Sebree and Robards.
This includes Interstate 69 in Kentucky between Mile Markers 132 and
148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.
&&
LAT...LON 3762 8812 3784 8804 3779 8749 3765 8748
3765 8750 3762 8750 3761 8748 3752 8748
TIME...MOT...LOC 2359Z 274DEG 23KT 3769 8784
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWThe Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
5 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.
Several trees were down around the county.
Several flood-prone streets were flooded in the Greenville and Central City area.
Widespread wind damage was reported, especially across the western and southern parts of the county. In Barlow, the roof was blown off a building, and a side of the building was damaged. Trees and power lines were blown down at Barlow, Wickliffe, and many other places.
Several trees were blown down across the county, mostly in the western and southwestern parts. Some of the trees blocked roadways.
A few trees were blown down.
A tobacco barn was heavily damaged. The roof was blown off, and a wall collapsed. Some winter wheat in the immediate vicinity of the barn was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088102, 1088103, 1088104, 1088107, 1088106, 1089583, 1088079, 1088080, 1088081, 1089585.